MAUDE Adverse Event Report: SYNTHES MONUMENT MATRIXNEURO SCREWDRIVER BLADE HEX COUPLING/SELF-RETAIN/SHORT; SCREWDRIVERS

SYNTHES MONUMENT MATRIXNEURO SCREWDRIVER BLADE HEX COUPLING/SELF-RETAIN/SHORT; SCREWDRIVERS
Catalog Number 03.503.016
Medical Device Problem Code Failure To Adhere Or Bond (1031)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/27/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Part# 03.503.016 lot# u119043 released to warehouse date: june 10, 2010.Supplier: (b)(4).No nonconformances were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported during an unknown craniotomy procedure on (b)(6) 2016, the self-retaining matrix neuro screwdrivers would not retain the screws properly.It was reported two (2) sets were opened and all eight (8) screwdrivers presented with the same issue.Surgeon had the screwdriver blades put in bone wax, which helped to then retain the screws.Surgery was completed successfully with no delay and no harm to patient.Concomitant devices reported: screw (part number unknown, lot number unknown, quantity unknown).This is report 3 of 8 for (b)(4).
 
Additional Manufacturer Narrative
A product investigation was completed: the complaint condition is confirmed as each screwdriver showed slightly worn edges of the distal cruciform blade which would impact the ability of the screwdriver to retain a screw as intended.A definitive root cause could not be determined given the unknown use at the time of the issue and over the lifetime of each device.The condition appears consistent with the result of abrasion of driver from significant repetitive use.A device history record (dhr) review, visual inspection, drawing review, complaint history review, and risk assessment review were performed as part of this investigation.The returned parts were determined to be suitable for their intended use when employed and maintained as recommended and the risk assessment was found to adequately address the complaint condition.Part family 03.503.01x comes in two lengths [03.503.016 (short) and 03.503.017 (medium)] and is part of the matrixneuro system.These screwdrivers are intended to retain the screw without a holding sleeve during use.This information is provided per the next generation cranial plating system: matrixneuro technique guide.The eight (8) screwdrivers were received intact with light wear.On each screwdriver the proximal coupling hex and the distal cruciform blade show slightly worn edges.The diameter of distal portion is specified as 0.6mm +0/-0.04 and measures between 0.51mm and 0.55mm over the 8 devices.The thickness of the flat distal tabs is specified as 0.37mm +0.02/0 and measures between 0.31mm and 0.36mm.The thickness of the arched distal tabs is specified as 0.385mm +/-0.01 and measure between 0.34mm and 0.37mm.This post manufacturing wear, from over the lifetime of each device (4 to 10.5 years), would impact the ability of each screwdriver to retain a screw.Thus, the complaint condition is confirmed and consistent with the reported condition.Replication of the complaint condition is not applicable as the mating screw was not returned.The relevant drawings, reflecting the current and manufactured revision, were reviewed.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for their intended use when employed and maintained as recommended.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
MATRIXNEURO SCREWDRIVER BLADE HEX COUPLING/SELF-RETAIN/SHORT
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6299706
Report Number1719045-2017-10073
Device Sequence Number19235083
Product Code HXX
UDI-Device Identifier10887587011547
UDI-Public(01)10887587011547(10)U119043
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.503.016
Device Lot NumberU119043
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/27/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/16/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/03/2017
Supplement Report FDA Received Date03/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN QUANTITY OF UNKNOWN SCREWS